Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
HISTORYI've had IBS for at least 35 years, although I had a good handle on it (with diet, fiber pills and even cognitive therapy). Part of my original treatment in 2006 for an outburst of IBS was to begin taking PAXIL and LORAZEPAM. I never had any proof that these drugs worked, but I kept taking them anyway. However, last December I realized I had to get off these 2 drugs. It concerns me that people are on this forum thinking of taking these drugs for IBS. Do they realize the side effects? After 4 years I had no sexual ability left - no libido. My short term memory was spotty, and I would forget names and common words at the most embarrassing moments. Such experiences are now commonly reported as side effects of these 2 drugs.I began tapering in December and FINALLY got off Paxil last week (if you do not taper slowly you can end up terribly sick. Withdrawal even with slow tapering can cause mind zaps, dizziness, extreme depression, irritability, and horrible IBS flare-ups. I kept a diary to help me keep sane through the process. Now I am tackling Lorazepam. Both Paxil and Lorazepam are said to be as addictive as heroin, something anyone here thinking of them as a cure for IBS to consider!NOWWhile doing the Paxil withdrawal, my prostate went nuts and became enflamed. They call this prostatitis. Any woman is blessed knowing she can never get this painful situation.I went to a urologist who prescribed the antibiotic CIPRO. I have taken it for 2 months.Since taking it, my digestive system has gone nuts. The first few days, I had severe cramps. The stools became NARROW and have remained that way ever since. The stools look normal, but are thin/narrow. I am taking a prebiotic each day and fiber pills, but to no avail.QUESTIONS1. Has anyone here experienced negative intestinal/IBS reactions to extended antibiotic use? 2. My mind wants me to be afraid that I suddenly have colon cancer, although there is a rather direct correlation between when the symptoms began and beginning the regiment of CIPRO. Even before this, however, the withdrawal process from PAXIL caused great IBS flare-ups. I have none of the other colon cancer symptoms, e.g., loss of weight. Well, number 2 was not a question. Guess I am just wondering if any of this sounds familiar. If I could, I would get a soap box and stand in a park and preach AGAINST taking PAXIL as an aid for IBS, since it can destroy your sex life and turn you into a zombie after a few years. There must be better ways to handle IBS. I am now facing payback for 4 years of PAXIL, and the hardship of getting off this drug and Lorazepam. This has muddied the water, along with prostate problems, so now I do not know if my narrow stools could be a serious situation or just the result of withdrawal and CIPRO. God, I hate going back to the doctor for yet more tests. Sigh...
 

·
Registered
Joined
·
34,955 Posts
Some people get better on Antibiotics, some people find they set off their IBS.If you get severe diarrhea that continues after coming off antibiotics you need to be checked for C. diff as it can get going from prolonged antibiotics and Cipro is one that causes it.Antidepressants often make IBS symptoms go away, so it comes back when you stop them. It doesn't cure the IBS, just reduces symptoms (if you find the one that works for your gut nerves)Narrow stools are a result of softer stool consistency they have NEVER EVER been shown to mean colon cancer, even if that medical myth is widely spread. It is based on speculation by someone in the 1800's. NO DATA AT ALL, NONE not one data point that shows narrow stools have anything at all to do with colon cancer. Just seems logical, but has no basis in fact.
 

·
Registered
Joined
·
8 Posts
Kathleen, Thanks for the response. People with IBS do need to have all the facts before glibly going on antidepressants (like I did). It can be a Faustian bargain where you trade a few years of relative calm for sorrow later (as I said, Paxil made me 100% sexless - a drone, and Lorazepam was giving me senile moments). Do you have any references about narrow stools and no connection to colon cancer? I'd really like to read about this. So many modern websites list narrow stools as one of the big bad signs. I certainly rejoiced on reading your words on this subject. With IBS, I've had the narrow stools syndrome from time to time. Since taking CIPRO it just seems to be the norm. I am soooooooo tired of drugs. WillAddendum: Oops! I see that someone else asked a similar question in May, and you provided a medical reference.http://www.ncbi.nlm.nih.gov/pubmed/1868305...Pubmed_RVDocSum
 

·
Registered
Joined
·
976 Posts
I was given cipro 4 weeks ago and I have ibs-d, it really messed my bowels up and has been even worse since, and I found that the cipro gave me the most awful flatulence which hasnt gone away, I wish I had not taken the cipro, not a nice antibiotic, I wont take it again.
 
1 - 4 of 4 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top